Currently, our nation is in the midst of an opioid crisis. As a result, opioids are one of the leading causes of death in America. According to research conducted by the CDC, 63,632 people died in 2016 from drug overdoses. Out of these 63,632 people, 66% died from an opioid overdose in particular. While these numbers are alarmingly high, there are even more people who are addicted to opioids. Many of our friends, family members and ourselves are currently struggling with opioid addiction.
Opioids are a class of drugs that include the illegal drug, heroin as well as prescription drugs primarily used for pain relief. These drugs produce a high effect and their potency depends on how fast-acting the drug is. As a result of the high they produce, they are extremely addictive. Once a person is addicted, unless they receive treatment, overdoses are likely.
Causes of Opioid Overdose
Opioids work by attaching to opioid receptors in the brain that release large amounts of endorphins. As a result, people experience feelings of euphoria while numbing any pain in the body. Due to their pain-relieving properties, doctors prescribe opioids regularly. People become addicted to opioids after habitual use due to the body being unable to produce endorphins at the proper level. While not every opioid is obtained legally, some people who are addicted initially began abusing prescriptions.
Dependence vs. Addiction
Many people subscribe to the misconception that dependence is interchangeable with addiction by definition. Dependence is described as the physical need to use a substance after habitual use for a period of time. Also, people who are dependent on opioids experience withdrawal symptoms if they cease their use. In order to avoid these symptoms, people will continually use the substance. Often times, this can lead to the development of an addiction.
Addiction, however, includes dependency as well as a compulsive and psychological need for the drug. Additionally, when someone is addicted, their drug of choice trumps all the consequences of their behavior. Typically, people who are addicted to a substance rely on the drug for psychological and physical relief.
The National Institute on Drug Abuse defines drug tolerance as, “A state in which an organism no longer responds to a drug. A higher dose is required to achieve the same effect”. With opioids, tolerance develops on a cellular level. This occurs when the substance binds to opioid receptors, triggering the release of the adenylate cyclase enzyme. After this occurs frequently, the body has trouble firing vital enzymes in the brain. As a result, an individual will need to take increased doses of the drug to achieve the desired effect.
When a person has to continually raise the number of opioids they use at a time, overdose becomes likely. The most dangerous aspect of opioid tolerance occurs when someone abstains from opioids and then begins to use again. Often times, people believe they can begin using the same amount of the drug as they did before. This makes it more likely for a person to take a lethal dose of opioids.
One of the leading causes of overdose is polydrug use. Polydrug use is the act of combining different drugs to create a desired high. This is extremely dangerous due to the reactions that different substances have in your brain. Additionally, polydrug abuse amplifies the side effects of the substances a person is using. Therefore, any severe side-effects that may occur while using opioids would become life-threatening.
For example, let’s take a look at combining opioids with the stimulant, cocaine. Since cocaine is a stimulant, it makes using larger doses of opioids easier. Large doses of opioids can result in respiratory failure. On the other hand, when a person combines two depressants such as opioids and alcohol they face different life-threatening risks. Depressants lower a user’s heart rate and cause respiratory depression. When two of these substances are combined, the risk rises exponentially.
Signs and Symptoms of Opioid Overdose
When someone is overdosing, they may be unable to realize it. During an opioid overdose, an individual will lose consciousness and have difficulty breathing. Additionally, without medical intervention, people often die from opioid overdoses.
Visible warning signs of someone experiencing an opioid overdose:
- Blue lips, fingers, or nails
- Discolored tongue
- Pale face and clammy skin
- Pinpointed pupils
- No response to pain
Additional symptoms of opioid overdose:
- Swelling of the face, tongue, lips, throat, or extremities
- Low blood pressure or slow pulse
- Difficulty breathing
- Delirium or disorientation
- Muscle spasms
- Extreme drowsiness
How to Respond to an Opioid Overdose
Unfortunately, it is highly unlikely for a person to be able to help themselves during an overdose. If it’s possible for you to experience an overdose, it is important to educate those around you on how to properly respond. If you are aware that your loved one is struggling with opioid addiction, carrying Naloxone could save their life. Naloxone reverses the effects of an opioid overdose.
However, the first thing you should do is call 911. Overdoses typically take several minutes to a couple of hours to turn fatal. If medical intervention happens in a timely manner, your loved one may recover. After calling 911, you can use Naloxone if you have it. If you do not have Naloxone and your loved one is not breathing, begin to administer CPR while you wait for paramedics to arrive. Once the paramedics get there, they will take every measure possible to stabilize your loved one.
Treatment for Opioid Abuse
The best way to prevent an opioid overdose is to receive addiction treatment – before it’s too late. Opioid addiction is difficult to overcome without medical attention due to the withdrawal side-effects that occur. If you or a loved one is struggling with opioid addiction, it is vital that you seek treatment. Begin your recovery with a professionally licensed rehabilitation center today!